MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GEN LOW PROFILE SCREW 5.0MM X 70MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GEN LOW PROFILE SCREW 5.0MM X 70MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71645070
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/10/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a revision surgery was performed due to the proximal screw was found broken.The revision surgery was not part of the postoperative plan.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.A lab analysis indicated that the screw fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the screw could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by cyclic (i.E.Repeated) stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.No material or manufacturing defects were observed during this investigation.A clinical analysis indicated that based on the provided radiographs and the product evaluation, the root cause of the implant fracture was likely due to excessive patient activity prior to full bone union.The further impact to the patient beyond the revision cannot be concluded.No further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the listed parts did not reveal additional complaints for the listed batches.Based on this investigation, the need for corrective action is not indicated.No additional actions are being taken at this time; however we will continue to monitor for future complaints and investigate further as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
GEN LOW PROFILE SCREW 5.0MM X 70MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7838882
Report Number1020279-2018-01686
Device Sequence Number13832331
Product Code HSB
UDI-Device Identifier00885556216392
UDI-Public00885556216392
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71645070
Device Lot Number17GM03357
Initial Date Received by Manufacturer 08/13/2018
Supplement Date Received by Manufacturer08/13/2018
Initial Report FDA Received Date08/31/2018
Supplement Report FDA Received Date06/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71648336 71645040 71645045 76518025; 71648336 71645040 71645045 76518025
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR